Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Louisville, KY

October 3, 2021Bullitt County, Jefferson County, Meade County, Kentucky

NWS Louisville, KY issued this special weather statement at Oct 3, 2021, 9:45 AM EDT for Bullitt County, Jefferson County, Meade County, Kentucky. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 3, 2021, 9:45 AM EDT (13:45 UTC)
Expired
Oct 3, 2021, 10:45 AM EDT
In force
60 min
Issued by
NWS Louisville, KY
Hail
0.00 in
Wind
30

Counties Bullitt County, KY, Jefferson County, KY, Meade County, KY

The radar

The Louisville radar (KLVX), 18 km from the middle of the area, began a volume at 13:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 1.8 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 528 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
528 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
624 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

069 
WWUS83 KLMK 031345
SPSLMK

Special Weather Statement
National Weather Service Louisville KY
945 AM EDT Sun Oct 3 2021
 
INZ090-KYZ024-025-028>030-031445-
Harrison IN-Jefferson KY-Bullitt KY-Meade KY-Hardin KY-
Breckinridge KY-
945 AM EDT Sun Oct 3 2021

...A strong thunderstorm will impact portions of southern Harrison,
southern Meade, central Jefferson, north central Hardin, northeastern
Breckinridge and northern Bullitt Counties through 1045 AM EDT/945 AM
CDT/...

At 944 AM EDT/844 AM CDT/, Doppler radar was tracking a strong
thunderstorm near Brandenburg, moving northeast at 50 mph.

HAZARD...Winds in excess of 30 mph and torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
  Valley Station, Pleasure Ridge Par, Shively, Shepherdsville, 
  Hollyvilla, Fairdale, St. Dennis, Pioneer Village, Audubon Park, 
  Watterson Park, Lynnview, Parkway Village, Poplar Hills, South 
  Park View, Okolona, Newburg, West Buechel, Woodlawn Park, Hollow 
  Creek, Seneca Gardens, Strathmoor Village, Houston Acres, 
  Norbourne Estates, Richlawn, Kingsley, Meadowview Estates, 
  Jeffersontown, St. Matthews, Lyndon, Hurstbourne, 
  Graymoor-Devondale, Windy Hills, Hurstbourne Acres, St. Regis 
  Park, Beechwood Village and Rolling Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3829 8558 3803 8550 3801 8551 3799 8549
      3783 8632 3800 8640
TIME...MOT...LOC 1344Z 247DEG 41KT 3797 8623 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

CG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Oct 3, 6:39 AM EDT, 3 hours 6 minutes earlier.

Area forecast discussion, Oct 3, 6:39 AM EDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
639 AM EDT Sun Oct 3 2021

...Updated Aviation Discussion...

.Short Term...(Today and tonight)
Issued at 244 AM EDT Sun Oct 3 2021

An upper trough to our west will continue its slow progression
across the Mississippi Valley today with a surge of Gulf moisture
preceding it. A speed max rounding the base of the trough will work
its way up the Ohio Valley, but will be weakening as it does so.
Widespread showers can be expected as these features interact with
one another.

Precipitable water values will decrease slightly today as some drier
air works into the mid levels this afternoon. Showers may become
more scattered this afternoon, but this may also encourage
destabilization depending on how many breaks in the clouds are
realized. MUCAPE values around 1000-1500 J/kg will be possible with
30-35kt of deep layer shear to support thunder. We saw a few
elevated gusts yesterday and overnight with the more robust
convection, and we can't rule out some stronger gusts with the
storms given the modest instability and dry air aloft this
afternoon. However, mid-level lapse rates will be weak with some
slight capping showing up on soundings around 600mb, synoptic winds
in the lower and middle atmosphere will be relatively weak, and
DCAPE is only progged to be around 500 J/kg.

Clouds and rain will restrict temperatures to the 70s today, except
80 may be attained in urban Louisville.

Tonight the upper trof axis will push to the east as the trough
loses amplitude. With the surface cold front still just off to our
west, scattered showers will still be possible in the evening before
we lose instability and deep moisture overnight. Low level RH will
remain high, however, resulting in a low overcast that will keep low
temperatures up around 60. Patchy fog will be possible late.

.Long Term...(Monday through Saturday)
Issued at 145 AM EDT Sun Oct 3 2021

...Unsettled weather pattern this week...

Well...a meandering low is the dominant weather feature of the mid
and long range. By 12z Monday the upper trough axis will be east of
CWA/Ohio Valley. However a pesky meandering low will be bringing
lots of cloud cover and diurnally driven enhanced PoP chances this
upcoming week. Have an umbrella handy.

Monday...

Looks to be a break in precip chances in the morning with sinking
motion behind that upper trough...but then POPs return during the
afternoon as upper trofiness settles back in from Lake Erie to the
Natural State of AR. Modest llvl lapse rates and some sunshine
should bring sct to likely shra during the afternoon and with some
mid level dry air, perhaps a few gusty storms. Closed 575dm upper
low will develop in the base of that trough and roam around with 590
dm Bermuda high blocking its eastward advance.

Tue to Thu...

Sufficient Glfmex moisture being fed with upper vertical motion from
low to create a favorable showery PM wx scenario. Looks like low
PoPs in the morning with major uptick during afternoon. Looks like
40-70 POPs each afternoon. Not much instability or convective
organization, but rather just showery and unsettled weather. Lots of
cloud cover should keep temps near normal...to slightly below
normal.

Fri & Sat...

Appears upper low lifts to nwd as S Plains ridge pushes it out with
amplified 592dm anticyclone over the Lone Star State. Both GFS and
ECM show this general scenario. So slightly less POPs on Friday and
especially Saturday.

Overall...very small diurnal ranges with so much cloud cover and
unsettled weather...probably 13-18 degree range.

With Srn Plains ridge amplifying and pushing eastward...a warming
trend appears to be in store late in the weekend and into the first
part of the following week.

Weather Tidbits...

Oct 4 1998...The KC Mud Bowl with 4" of rain during Seahawks &
Chiefs game. The game was delayed by nearly an hour due to lightning
and heavy rain.

Oct 5 1786...The Pumpkin Flood of the Susquehanna River of PA. It
got its name because the river was full of pumpkins that were washed
away by very heavy rains and high water.

Oct 6 1981...A Fokker F28 passenger jet flew into a tornado in
Holland at 3000 ft after take off. Plane experienced nearly 7 g of
force, resulting in detachment of starboard wing and killing all 17
on board.

Oct 7 2007...A record high temperature of 87 during the Chicago
Marathon led officials to cancel the race to protect the
participants. There was still one fatality.

Oct 8 1871...Prolonged drought and gusty winds led to massive
destruction with the Chicago Fire and Peshtigo Fire.  The Chicago
fire destroyed 17K buildings. The Peshtigo Fire killed at least 1200
people making it the nations deadliest fire.

&&

.Aviation...(12Z TAF Issuance)
Issued at 639 AM EDT Sun Oct 3 2021

A steady feed of Gulf moisture ahead of a slowly advancing upper
trough will keep showers in the forecast through the daylight hours.
Scattered storms are possible just about any time, but are most
likely this morning at HNB and this afternoon/early evening at the
other airports with some meager destabilization.

Low ceilings will spread through the region this morning with rich
moisture in the low levels of the atmosphere...lifting slightly with
some mixing this afternoon.

Winds will come in from the SSW generally in the 8-13kt range during
the daylight hours, but showers/storms will have the potential of
some stronger gusts.

Shower activity will diminish this evening but we'll have to watch
for the possible formation of a low stratus deck ahead of an
approaching cold front.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...13
Long Term...JDG
Aviation...13
Hazardous weather outlook, Oct 3, 3:25 AM EDT, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
325 AM EDT Sun Oct 3 2021

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-040730-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
325 AM EDT Sun Oct 3 2021 /225 AM CDT Sun Oct 3 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are expected today. Lightning and briefly
heavy rainfall will be the main hazards.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated thunderstorms will be possible each afternoon and evening
this week. Lightning and briefly heavy rainfall will be the main
hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

13/JDG

In the hours before

Special weather statement, Oct 3, 9:45 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
945 AM EDT Sun Oct 3 2021

INZ090-KYZ024-025-028>030-031445-
Harrison IN-Jefferson KY-Bullitt KY-Meade KY-Hardin KY-
Breckinridge KY-
945 AM EDT Sun Oct 3 2021

...A strong thunderstorm will impact portions of southern Harrison,
southern Meade, central Jefferson, north central Hardin, northeastern
Breckinridge and northern Bullitt Counties through 1045 AM EDT/945 AM
CDT/...

At 944 AM EDT/844 AM CDT/, Doppler radar was tracking a strong
thunderstorm near Brandenburg, moving northeast at 50 mph.

HAZARD...Winds in excess of 30 mph and torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Valley Station, Pleasure Ridge Par, Shively, Shepherdsville,
  Hollyvilla, Fairdale, St. Dennis, Pioneer Village, Audubon Park,
  Watterson Park, Lynnview, Parkway Village, Poplar Hills, South
  Park View, Okolona, Newburg, West Buechel, Woodlawn Park, Hollow
  Creek, Seneca Gardens, Strathmoor Village, Houston Acres,
  Norbourne Estates, Richlawn, Kingsley, Meadowview Estates,
  Jeffersontown, St. Matthews, Lyndon, Hurstbourne,
  Graymoor-Devondale, Windy Hills, Hurstbourne Acres, St. Regis
  Park, Beechwood Village and Rolling Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3829 8558 3803 8550 3801 8551 3799 8549
      3783 8632 3800 8640
TIME...MOT...LOC 1344Z 247DEG 41KT 3797 8623

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

CG

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 5:40 PM EDTSpecial Weather StatementLMKJefferson35 min
Oct 3, 7:25 PM EDTSpecial Weather StatementLMKGrayson35 min

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.